Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Synthroid/Levothyroxine Side Effects

Has anyone had high blood pressure while taking Synthroid and Levothyroxine?

I am hypo and I was given .50 Levothyroxine and I started filling shaky and light headed, I had trouble breathing and felt pressure in my chest, stomach cramps, headaches, and high blood pressure so my doctor told me to stop taking them and referred me to an endo who put me on .50 Synthroid because he thought I was having reactions to the fillers in Levothyroxine so I've been taking Synthroid for 2 weeks and starting to have some of the same reactions, stomach cramps, headaches, fatigue, light headed, and high blood pressure. I've never had a blood pressure problem in my life, my endo said Synthroid and Levothyroxine can't cause high blood pressure but when I stop taking it my blood pressure goes back to normal. I want to hurry up and find something that will work for me because I don't like putting up with my thyroid symptoms. I hate feeling weak and tired all the time, stomach issues, scaly dry skin, my hands and my fingers swell.

My Results
10/26/11 my TSH was 6.9 and I was given Levothyroxine .50 and had almost every side effect of it and high blood pressure so I quit taking it and went back to the doctor on 12/06/11 and my TSH was 5.3, FT4 was 10.8, FT3 Uptake was 23, and FThyroxine Index was 2.5 so my doctor referred me to my endo and I went to see him on 1/30/12 so I wasn't taking any thyroid medication since November and my results on 1/30/12 was TSH 5.65, FT4 1.0, Thyroid Microsomal was >1000 (reference <35).
61 Responses
649848 tn?1534637300
COMMUNITY LEADER
First of all, it appears that you might have been started on too high a dose.  It's always best to start at the lowest possible, to allow your body to adjust to the hormones it's been doing without, then work up very slowly. The smallest dose of synthroid is 25 mcg and many people split that in 1/2 for a beginning dose of 12.5.

The main side effects of levo or synthroid are those of hyperthyoidism, which results from over medication, unless you are sensitive to the fillers/binders.  

It takes between 4-6 weeks for a med change to take effect, so what you're feeling after only 2 weeks is most likely not the synthroid, unless you are especially sensitive to meds.

What are the ranges for the Free T4?  Also, what are the units?  Your level of 10.8 on 12/6/111, seems horribly high with a TSH of 5.3, compared to 1.0, with a similar TSH on 1/30/12.  That's a huge drop.

Your antibody test (thyroid microsomal; also known as Thyroid Peroxidase Antibodies (TPOab), indicates that you have Hashimoto's Thyroiditis, which is an autoimmune disease, in which the body sees the thyroid as foreign, so produces antibodies to destroy it.  This destruction takes place over years/decades and as it progresses, your thyroid will produce less and less hormones, so you will have to keep increasing your dosage of medication, until your thyroid no longer produces anything. .  

It's not unusual, in the early stages of Hashi's, to swing back and forth from hypo to hyper.  This may be what's happening to you.

Your doctor should also be testing for the active hormone, Free T3.
Avatar universal
Thank you so much for you comment, I really appreciate it and yes my endo had mentioned to me that I had Hashi's sorry I should have included that in my post. First, I have always been sensitive to medication such as pain medications always knock me out so my doctor gave me tramadol to take and said its just a little stronger than tylenol and my sister takes it and said she can work while taking it so I took it and passed out for 10 hrs lol I have just always been sensitive to medication. Second, I did start out with the less dose my endo recommended me to cut them in half so I started both of them at .25 and the Levothyroxine still had me so jittery and dizzy I was vomiting and he put me on Synthroid and told me to take .25 after 2 hrs of taking it I was falling asleep in my office so I called him immediately and told him I was fighting just to stay awake so he said I needed to go and take another half because the dosage wasn't enough so I took another half and within 30 minutes I was awake and able to finish my day at work. I agree with you on the back and forth from hypo to hyper because after I take the Synthroid I get alot of energy and some jitters but after work around 6 or 7 I start coming down where I get light headed and start feeling weak and exhausted and my husband has to help me to the bed also I thought thats what is causing me high blood pressure (hypo to hyper), my mom has a similar situation with hormones, such as her birth control, she can only take one specific type of birth control because other birth controls cause her high blood pressure and her doctor doesn't understand that so he keeps her on that brand and her pharmacy has to order it from Canada so maybe thats what happening with me, maybe its something to do with the hormones. I don't know I'm so confused but like I said once I quit taking the Synthroid my blood pressure is normal again. My normal blood pressure is 120/80 but at my endo appt on 1/30 it was 120/60 and that was weird to me because I've never had that as a reading. My blood pressure last night was 157/100 so I didn't take it this morning and just checked it at 11:15 and its going down its 138/86 so just not taking it my blood pressure is already going back to my normal.

Range you were asking about ( I went ahead and included all results listed in my post with the range and units), bare with me because I'm not educated on Thyroid results lol so I'm just going to type it as it is on my papers.

12/06/11 TSH was 5.3 range is H with 0.450- 4.500 uIU.mL, FT4 was 10.8 range is 4.5 - 12.0 ug/dL, FT3 Uptake was 23 range is L with 24 - 39% and FTIndex was 2.5 range is 1.2 - 4.9

1/30/12 TSH was 5.65 range is H with a 0.34 - 5.6 uIU/mL, FT4 was 1.0 range is 0.0 - 1.8 ng/dL, Thyroid Microsomal was >1000 range is H with <36 IU/mL

Thank you again for your help!

649848 tn?1534637300
COMMUNITY LEADER
Not to worry about not being educated on thyroid results; we'll help you with that.  

Okay - they used different units for the 2 FT4 tests; the first in ug/dL and the second in ng/dL........ so that makes them actually about the same, when converted to the same units.

It takes 4-6 weeks for levo to build in your system, so how you feel today would depend on your medication from a week or more ago; therefore, if you are feeling effects of it so soon after taking a dose, you must be reacting to the binders/fillers in the pills.  We've seen other members stopping and starting their medication; they ultimately, end up creating a vicious circle that's very hard to get out of.

You might ask your doctor about trying Tirosint.  It's a relatively new brand of levo that was just put on the market in 2009.  It's a gelcap and its only ingredients, besides the levo, are water, glycerin, so there's no fillers/binders to react to, making it virtually hypoallergenic.  Tirosint is also absorbed much better than pill type medications, so you probably want to start on the lowest possible dose (13.5 mcg); since it's a gel cap, it can't be split like a pill.

You might also ask your doctor to look into adrenal issues.  Some people who can't tolerate thyroid med, turn out to have adrenal fatigue or insufficiency; in that case, the adrenal issue should be addressed before trying to actively treat the thyroid.
Avatar universal
Thank you for your advice and that makes since about the fillers/binders since I'm having reactions so soon after taking the pill. I'm going to call him tomorrow and let him know what has been going on the past 2 wks of me taking Synthroid and ask him about Tirosint. I'll post tomorrow what he says.
Avatar universal
My Endo just returned my call and told me to stop taking the Synthroid and we will discuss it at my next appt on 2/20/12. I called Abbott Laborotories before I called him and asked about high blood pressure while taking Synthroid and she confirmed that yes it has been reported as an adverse reaction.
649848 tn?1534637300
COMMUNITY LEADER
Wow, you'll be a week without medication. Hope that's not too long.  

I'm assuming that adverse reaction would be to the fillers/binders, not the active ingredient, which is levo, right?

Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.